New York, 2016Damaging Winds in New York, May 29, 2016
May 29, 2016 · NWS BGM · 2 events in 2 counties and zones
Showers and thunderstorms developed during the afternoon and evening on Sunday. These showers and thunderstorms developed in a very unstable and moist air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed during the afternoon and evening on Sunday. These showers and thunderstorms developed in a very unstable and moist air mass. Some of the thunderstorms became severe producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 29, 9:31 AM EST, 2 hours 59 minutes earlier.
Area forecast discussion, May 29, 9:31 AM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1031 AM EDT SUN MAY 29 2016
.SYNOPSIS...
Widespread showers and thunderstorms will develop over the region
later today and tonight with heavy downpours. Before the storms
develop, another warm and humid day is expected. Drier and more
comfortable weather returns early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
1030 AM EDT Update...
Overall the forecast is in good shape this morning. Showers have
developed within 2000 j/kg sbCAPE and high pwat values this
morning over the finger lakes region. With this much instability
and moisture, expect showers and thunderstorms to continue to
develop over this region and produce heavy rainfall. There has
been a few lightning strikes this morning already and expect the
possibility of lightning to continue through the morning and day.
Coverage wise expect the area expand by late morning. Activity
will be slow moving again today as steering flow is towards the ne
around 20 knots, thus showers will move to the NE around 15 to 20
mph.
Temps this morning are unusually warm for this time of year.
Decided to bump of max temp by a couple of degrees. And with dew
points ranging in the uppr 60s to low 70s across the area, today
will be another hot and muggy day.
450 AM update...
500 mb height falls along with plenty of instability will lead to
another round of showers and thunderstorms today, but should be
more widespread the past few days. From early afternoon through
early evening, the main area of focus will be across NY State.
Main threat will be heavy rain will plenty of moisture across our
area. By tonight the initial area of showers and storms may
diminish a bit, while a new area of moisture moves up the coast.
This area has tropical characteristics with Tropical Storm Bonnie
near the Carolinas, and a deep feed well south into the Atlantic.
Model guidance still indicates that the northern extent of this
may just brush NEPA and the Catskills, but it is just a tad
farther east than just 24 hours ago. Continued to highlight the
higher threat for rain here in the HWO, along with the forecast
itself.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
450 AM Update
A cold front moves through our area Monday, but the deeper
moisture will well east by the time it moves through. While
showers are possible across the area the first half of the day,
the risk for thunderstorms and a slightly better chance of rain
will occur later in the day over NEPA and the Catskills, as these
areas will have the best chance to destabilize some ahead of the
front. High pressure will bring drier and more comfortable weather
to our area Monday night through Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
630 AM update...
No major changes to extended forecast. PoPs for Thursday night and
Friday were increased slightly given multi-model support for upper
support along cold frontal passage. This feature will break the
early season oppressive heat and humidity by next weekend.
320 pm update...
Another dome of high pressure aloft will build in from the S/SW over
the NE Tuesday night through Thursday night with quiet weather
conditions expected and moderate temperatures...highs in the upper
70s and lower 80s...and lows in the 50s. The ridge axis amplifies
and shifts to the east by Friday as the next upper level trough
drops in from the NW. This weekend system will have noticeably
cooler temperatures associated with it, along with additional chance
for showers and storms. Highs late this week will likely only reach
into the lower to mid 70s...with night time lows in the lower 50s.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR will be the prevailing condition today through at least early
this evening. Focus for convective thunderstorm activity is
increasing for the western and northern terminal locations this
afternoon as a weak upper level disturbance lifts northward out of
PA. Have now included potential for occasional TSRA in those
terminals for most of the afternoon as mesoscale models do insist
that this is a moderate confidence event. More widespread showers
and possibly some lingering thunder activity develops tonight as
initial moisture surge from TS Bonnie ejects northward. Continued
the VFR ceilings/visibilities, although there is some potential
for MVFR to develop within any rain and further saturation of the
moist boundary layer which will have to be monitored.
Winds light, becoming SW 5-10 KTS today, then generally variable,
or southerly tonight.
OUTLOOK...
Monday...Mostly VFR. Brief restrictions may occur in
showers/thunderstorms early Monday.
Monday night-Wednesday...Mostly VFR. Some MVFR/IFR valley fog
is possible during the late night and early morning hours each
day.
Thursday...Restrictions possible with showers and thunderstorms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...Heden
NEAR TERM...Heden/KAH
SHORT TERM...Heden
LONG TERM...BJT/JAB
AVIATION...JAB
Hazardous weather outlook, May 29, 3:16 AM EST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
416 AM EDT SUN MAY 29 2016
NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-300830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-
416 AM EDT SUN MAY 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ057-062-PAZ039-040-043-044-047-048-072-300830-
DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
416 AM EDT SUN MAY 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA BY
THIS EVENING. WITH A VERY MOIST ATMOSPHERE IN PLACE, PERIODS OF
HEAVY RAIN ARE POSSIBLE TONIGHT. THE HEAVIER RAINFALL RATES MAY
LEAD TO FLOODING, ESPECIALLY IN URBAN AND POOR DRAINAGE AREAS .
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HEDEN
In the hours before
Special weather statement, May 29, 10:19 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1119 AM EDT SUN MAY 29 2016
NYZ025-044-291615-
CORTLAND NY-TOMPKINS NY-
1119 AM EDT SUN MAY 29 2016
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CORTLAND AND
NORTHEASTERN TOMPKINS COUNTIES ...
* AT 1118 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
BETWEEN SLATERVILLE SPRINGS AND EAST ITHACA...MOVING NORTHEAST AT
5 MPH.
* SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
DRYDEN...HARFORD...FREEVILLE...SLATERVILLE SPRINGS...BESEMER...
BROOKTONDALE...ETNA...WEST SLATERVILLE AND EAST ITHACA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4237 7640 4243 7646 4259 7632 4246 7616
TIME...MOT...LOC 1518Z 242DEG 5KT 4244 7638
BJT
Special weather statement, May 29, 10:32 AM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1132 AM EDT SUN MAY 29 2016
NYZ044-291630-
CORTLAND NY-
1132 AM EDT SUN MAY 29 2016
...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CORTLAND COUNTY ...
* AT 1131 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SOLON...OR 8 MILES EAST OF CORTLAND. THIS STORM WAS NEARLY
STATIONARY.
* SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SOLON...CINCINNATUS...MCGRAW...TAYLOR...EAST FREETOWN...FREETOWN
CORNERS...UNION VALLEY AND MC GRAW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4258 7587 4250 7587 4250 7610 4262 7613
4273 7590
TIME...MOT...LOC 1531Z 280DEG 4KT 4256 7603
BJTSpecial weather statement, May 29, 10:38 AM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1138 AM EDT SUN MAY 29 2016
NYZ036-037-045-291645-
MADISON NY-CHENANGO NY-SOUTHERN ONEIDA NY-
1138 AM EDT SUN MAY 29 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON...
SOUTHEASTERN ONEIDA AND NORTHEASTERN CHENANGO COUNTIES ...
* AT 1138 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR VERNON TO NEAR SOUTH
LEBANON...AND MOVING EAST AT 10 MPH.
* SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
HAMILTON...NEW HARTFORD...WESTMORELAND...NEW YORK MILLS...YORKVILLE...
BROOKFIELD...AUGUSTA...CLINTON...WATERVILLE...ORISKANY...SHERBURNE...
LEBANON...VERNON...EARLVILLE...MADISON...SMYRNA...SOLSVILLE...SOUTH
LEBANON...PECKSPORT AND POOLVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4319 7521 4270 7533 4266 7570 4311 7553
TIME...MOT...LOC 1538Z 248DEG 7KT 4307 7547 4272 7562
BJT
Special weather statement, May 29, 11:15 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1215 PM EDT SUN MAY 29 2016
NYZ036-037-291645-
MADISON NY-SOUTHERN ONEIDA NY-
1215 PM EDT SUN MAY 29 2016
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL MADISON AND SOUTH CENTRAL
ONEIDA COUNTIES ...
* AT 1215 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SHERRILL...OR NEAR ONEIDA...MOVING NORTHEAST AT 15 MPH.
* NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ROME...ONEIDA...WESTMORELAND...SHERRILL...STOCKBRIDGE...CLINTON...VERNON...
CLARK MILLS...KIRKLAND...MUNNSVILLE...VERNON CENTER AND KENWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4296 7557 4304 7566 4319 7548 4305 7535
TIME...MOT...LOC 1615Z 214DEG 15KT 4303 7556
BJT
Special weather statement, May 29, 11:51 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1251 PM EDT SUN MAY 29 2016
NYZ036-037-291745-
MADISON NY-SOUTHERN ONEIDA NY-
1251 PM EDT SUN MAY 29 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL MADISON AND SOUTH
CENTRAL ONEIDA COUNTIES ...
* AT 1251 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SHERRILL...OR NEAR ONEIDA...MOVING EAST AT 5 MPH.
* HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ROME...ONEIDA...VERONA...WESTMORELAND...SHERRILL...ORISKANY...VERNON...
WAMPSVILLE...ONEIDA CASTLE...VERNON CENTER...KENWOOD...VERONA MILLS...
COLEMANS AND ORISKANY BATTLEFIELD STATE HISTORIC SITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4301 7559 4309 7572 4325 7550 4314 7531
TIME...MOT...LOC 1651Z 251DEG 4KT 4308 7558
BJT
Special weather statement, May 29, 12:19 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
119 PM EDT SUN MAY 29 2016
NYZ015-022-291800-
YATES NY-STEUBEN NY-
119 PM EDT SUN MAY 29 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEUBEN AND
NORTHWESTERN YATES COUNTIES ...
* AT 119 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER COHOCTON...OR 12 MILES EAST OF I-390 EXIT 4...MOVING NORTHEAST
AT 5 MPH.
* SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WAYLAND...POTTER...MIDDLESEX...ITALY...AVOCA...COHOCTON...RUSHVILLE...
SOUTH DANSVILLE...FERGUSON CORNERS...VINE VALLEY...HASKINVILLE...
PERKINSVILLE...ATLANTA...FRIEND...STONY BROOK STATE PARK AND ITALY
HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
4267 7737 4267 7736 4273 7734 4276 7731
4276 7706 4238 7742 4243 7773
TIME...MOT...LOC 1719Z 221DEG 6KT 4248 7746
BJTThunderstorm Wind, Oneida
- When
- May 29, 12:30 PM EST to 12:40 PM EST
- Where
- Oneida County, Verona
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 43.130, -75.580
A severe thunderstorm developed over the region and produced severe wind damage. The wind forced a tree to become uprooted and a door to be blown into a storage building.
Thunderstorm Wind, Onondaga
- When
- May 29, 1:24 PM EST to 1:34 PM EST
- Where
- Onondaga County, 0.69 mi S of Syracuse Intl Arpt
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $500
- Reported by
- ASOS
- Coordinates
- 43.110, -76.100
A severe thunderstorm moved over the area and produced severe wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 29 to 31, 20161 death · $747,000 · 2 in hail · 33 events
- Hail and Heavy Rain in Nebraska, May 29, 2016$535,000 · 1.75 in hail · 21 events
- Hail in Kansas, May 29, 2016$545,000 · 1.75 in hail · 3 events
- Flash Flooding and Hail in Oklahoma, May 29, 20161 injured · $95,000 · 2.75 in hail · 14 events
- Flash Flood and Damaging Winds in New York, May 29, 2016$133,000 · 50 kt wind · 7 events
- Flash Flooding in New York, May 29, 2016$100,000 · 2 events
- Flash Flood and Flooding in Ohio, May 29 to 30, 2016$63,000 · 50 kt wind · 9 events
- Damaging Wind in Florida, May 29, 2016$50,000 · 1 event
- Flash Flooding and Hail in Texas, May 29, 20162.75 in hail · 30 events
- Flash Flood and Lightning Strike in North Carolina, May 29, 20161 injured · $25,000 · 2 events
- Damaging Wind in Kentucky, May 29, 2016$38,000 · 65 kt wind · 1 event
- Dust Storm and Hail in Texas, May 29 to 30, 2016$21,000 · 2.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640177, 640178.